Because of its lack of nephrotoxicity, the use of sirolimus, as an immunosuppressive agent, has increased considerably in solid-organ transplant (Tx) recipients. With its increased use, Tx professionals are encountering a variety of previously unreported side-effects such as angioedema and interstitial pneumonitis. We describe here the case of a pediatric renal Tx recipient who, while receiving sirolimus, developed a large pericardial effusion requiring pericardiocentesis. An extensive workup for an infectious etiology was performed; the only positive result was isolation of adenovirus type 2 from the patient's stool specimen. Following sirolimus dose reduction this child's effusion stabilized and has not recurred. The purpose of this report is to advise health-care professionals caring for Tx recipients about this potentially life-threatening complication associated with sirolimus. The role of adenovirus, if any, in contributing to the development of our patient's pericardial effusion is discussed herein.
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health